Hail, Independence
- When
- July 9, 12:39 PM CST
- Where
- Independence County, 0.89 mi SW of Huff
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.620, -91.610
Pea to quarter sized hail was reported.
Another cold front was set to push into Arkansas from the north by the 10th. Preceding the front, it was hot with high temperatures largely in the lower to mid 90s on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Another cold front was set to push into Arkansas from the north by the 10th. Preceding the front, it was hot with high temperatures largely in the lower to mid 90s on the 8th. A few spots benefitted from isolated slow moving storms and prolonged downpours. During the early evening of the 8th, Conway (Faulkner County) got an impressive 2.88 inches of precipitation On the 9th, Newport (Jackson County) got just shy of two inches of liquid, racking up 1.95 inches. Batesville (Independence County) received 2.06 inches of rain in 44 minutes, and recorded a 52 mph gust. There was also quarter size hail at Huff (Independence County).
Once the front arrived, storms tended to build to the west of Arkansas (from Oklahoma into Texas), and danced around the northern counties. There was less than a tenth of an inch of rain at Harrison (Boone County), and Mountain Home (Baxter County). A line of storms eventually formed toward central sections of the state as the evening progressed.
The line of storms was generally not severe, but some wind damage occurred toward 11 pm CST as trees were downed or snapped along and just south of Interstate 630 from west Little Rock (Pulaski County) toward the Arkansas State Fairgrounds. Trees were also toppled in parts of Lonoke County between 1100 am CST on the 9th and and 1200 am CST on the 10th.
Rain was the most widespread and heavy during this event in southwest Arkansas. In the twenty four hour period ending at 600 am CST on the 11th, Fordyce (Dallas County) got 1.90 inches of rain, with 1.72 inches at Waldron (Scott County), and 1.62 inches at Antoine (Pike County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 9, 11:12 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 1212 PM CDT Fri Jul 9 2021 .AVIATION... Expect VFR conditions to prevail through the period, though by the 15-18Z time frame, clouds will increase at the northern terminals, and lower ceilings will be possible by 10/18Z. Also, while isold precip can't be ruled out north and central, was only confident to include vcts at HRO and BPK this afternoon. && .PREV DISCUSSION...(ISSUED 626 AM CDT Fri Jul 9 2021) AVIATION... Isolated afternoon showers and thunderstorms are possible today but mainly north and east. Southwest winds will increase through the day. VFR conditions will continue. PREV DISCUSSION...(ISSUED 307 AM CDT Fri Jul 9 2021) SHORT TERM...Today Through Saturday Night Upper level high pressure continues to be centered over the Four Corners region with an upper trough over the northeast. The upper trough will move south Saturday. By Saturday night, the upper ridge will move only slightly west and an upper low will move into northern Missouri. The weak cold front has stalled near the Missouri border and will move north today. Surface high pressure over the northeast Gulf of Mexico will provide a southerly flow over Arkansas. Northeast and east sections will have the best chances of isolated to scattered showers and thunderstorms this afternoon. Afternoon showers and thunderstorms will develop again Saturday, and chances will increase Saturday night as the next cold front approaches from the north. Heat indices will again be around 100 degrees in many locations today and Saturday. Near normal temperaturs are expected in the short term with highs in the upper 80s to mid 90s and lows in the lower to mid 70s. LONG TERM...Sunday Through Thursday An upper closed low will be in place across the mid-MS River Valley region at the start of the long term period...with an upper ridge across the SWRN CONUS. Chances for convection will increase for Sun as a cold front approaches the region at the same time. This will result in some organized/widespread SHRA/TSRA across the CWA Sun. This upper low will meander just north of AR into early next week...gradually weakening over time. Even so...some weak disturbances will move SE over the state through Tue...keeping some chances for convection in the forecast. The upper low will then lift NE of the area by Wed...with POPs expected to decrease as a result. Even so...some diurnally driven convection will still be possible through the end of the forecast. Temps will start off below normal for Sun and Mon due to the higher POPs and resulting cloud cover. However...temps will warm back to around normal by the end of the forecast as the chances for convection decrease. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...57
Hazardous Weather Outlook National Weather Service Little Rock AR 313 AM CDT Fri Jul 9 2021 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 313 AM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight No hazardous weather is expected today. .DAYS TWO THROUGH SEVEN...Saturday Through Thursday Isolated to scattered showers and thunderstorms will be possible each day through much of the period. The best chances of precipitation will occur during the afternoon through mid evening hours. A cold front will push into the region for Sunday...with better chances for more widespread showers and thunderstorms Sunday into Monday. A few thunderstorms could become severe late Saturday in north Arkansas near the front with large hail and damaging winds the main threats. However...widespread hazardous weather is not expected at this time. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 51/62
Special Weather Statement
National Weather Service Little Rock AR
112 PM CDT Fri Jul 9 2021
ARZ016-025-091915-
Independence AR-Jackson AR-
112 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR INDEPENDENCE AND JACKSON COUNTIES
UNTIL 215 PM CDT...
At 111 PM CDT, Doppler radar was tracking strong thunderstorms from
near Cushman to Oil Trough to Algoa. These storms were nearly
stationary.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Batesville... Newport...
Tuckerman... Diaz...
Newark... Cushman...
Grubbs... Oil Trough...
Jacksonport... Magness...
Moorefield... Algoa...
Salado... McFadden...
Southside in Independence Count...
Sulphur Rock...
Campbell Station... Bethesda...
Beedeville... Amagon...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3537 9110 3542 9125 3544 9125 3544 9133
3551 9153 3569 9179 3571 9179 3570 9181
3571 9184 3575 9183 3576 9185 3586 9184
3590 9178 3574 9108 3572 9103 3536 9104
TIME...MOT...LOC 1811Z 270DEG 4KT 3580 9181 3563 9147 3550 9108
57The Little Rock radar (KLZK), 105 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
4 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Pea to quarter sized hail was reported.
One half to three quarter inch hail fell for a few minutes.
An AWOS reported 2.26 inches of rain fell in 49 minutes. Of that, 1.13 inches fell in 20 minutes and 2.06 inches fell in 44 minutes.
A social media report showed pictures of several trees down off Kanis Rd. in the Twin Lakes area.
Several small trees were down at a church campground.
Some large trees were blown down along Hwy. 161 near Scott.
The sheriff's office reported trees down on a few roads across Lonoke County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964802, 964803, 964804, 964805, 964807, 964810, 964811.